OTC can be a cheaper route

People's Pharmacy

June 25, 1996|By Joe Graedon and Teresa Graedon | By Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

I take one prescription pill of Tagamet every day, containing 400 mg cimetidine. This costs $1.26 per pill.

When I ran out of my prescription, I bought Tagamet HB to tide me over. Each tablet is 100 mg, and four tablets cost 68 cents, which is a large savings.

I feel fine if I take only three tablets for even greater savings. Why should I pay almost twice as much for a prescription when I can get the same thing over the counter?

I've noticed a similar situation with ibuprofen. Drug companies and doctors must think we are idiots not to catch on.

You can save quite a lot by buying over-the-counter drugs. Zantac 75, like Tagamet HB, costs roughly half as much as the prescription medicine, even after you adjust for the lower OTC dose.

Nonprescription pain relievers such as ibuprofen also offer substantial savings over prescription Motrin on a milligram-for-milligram basis. But if you take the equivalent of a prescription dose, you should be under medical supervision.

I thought I read in your column about a new eye drop, but I have misplaced my clipping and no one here knows anything about it. It was called Thera-Plus or Thera-Tears and was for dry eyes. I hate to be a bother, but could you repeat the information?

Dr. Jeffrey Gilbard's 20 years of research on dry eyes led him to develop TheraTears, artificial tears that have the same minerals at the same concentration as human tears.

In the past, there has been controversy about the value of some artificial tear solutions. TheraTears avoids the problems associated with those formulations and relieves the discomfort of dry eyes. Order information is available by calling (800) 579-8327.

I'm having enormous difficulty stopping Effexor. I took it for depression, and it helped for a while. But now I find that I get physically ill after just two days without the drug.

I break out in a cold sweat and feel nauseated. My head pounds and I feel really weak. My legs start to shake and I feel as though I might fall over or even die. It is truly terrible, but all those dreadful feelings disappear as soon as I take a pill.

My doctor says the drug isn't addicting, but I want to know why I can't quit.

Have you heard of anyone else having this problem? I wish someone had told me this might happen before I started taking Effexor.

This may not be a consolation, but you are not the first person to have such an experience. Many people have reported similar problems when they suddenly stop taking the antidepressants Effexor (venlafaxine), Paxil (paroxetine), Serzone (nefazodone) or Zoloft (sertraline).

Some of the symptoms they mention are dizziness and a "shocky" feeling as if the person were about to faint, sweating and chills, nausea and vomiting, fatigue, headache, inability to concentrate, or weird sensations such as buzzing or pings in the head.

According to Wyeth-Ayerst, the maker of Effexor, weakness, dizziness, headache, insomnia, nausea and nervousness may result from sudden discontinuation of their medicine. Physicians should warn patients about this problem and recommend a strategy of gradual tapering.

I have been trying to locate Transderm Scop motion sickness patches for years but no pharmacy ever has it. I was disappointed but not surprised to read in your column that they are not available.

I used to depend on this medicine for flying because my best friend is a pilot and I love to go with him on vacations. Is there no way to get some other formulation of this drug?

A pharmacist in California has contacted us about his rare compounding service. He has found a way to incorporate scopolamine, the active ingredient of Transderm Scop, in a "long-acting, high-penetrating gel" that is applied to the inside of the wrist.

Scopolamine is available only by prescription. If your physician believes this medicine is appropriate for you, he or she could call in a prescription to B&B pharmacy at (800) 231-8905. They ship anywhere in the United States.

Be careful not to get any of the gel in your eyes as it could cause blurry vision. Other side effects may include drowsiness or confusion.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Pub Date: 6/25/96

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.